Archives

  • 2018-07
  • 2018-10
  • 2018-11
  • 2019-04
  • 2019-05
  • 2019-06
  • 2019-07
  • If the patient s coronary artery is very close to

    2019-06-17

    If the patient’s coronary artery is very close to the ablation target site, or if the origin of the VT/VPCs cannot be estimated by only the 12-lead ECG, for example, because of a severely deformed thorax or an alteration in the morphology of the VT, the CartoSound® system can be a useful tool for assisting the catheter ablation procedure, understanding the precise anatomical relation, and managing safe SC-10 deliveries even with an irrigated-tip catheter [7,8].
    Conflict of interest
    Introduction Pilsicainide is one of the most common antiarrhythmic agents for the treatment of paroxysmal atrial fibrillation (pAF). It has a pure sodium channel-blocking action with a slow recovery time constant [1–3], and exerts its antiarrhythmic action by suppressing the maximum depolarization rate of the cell membrane action potential, resulting in a decrease in the impulse conduction rate. Since pilsicainide is considered relatively safe and potent for rhythm conversion and maintenance of sinus rhythm in patients with pAF [4], it has been widely used in Japan and is recognized as the first-line drug for pAF in the Japanese Circulation Society Guidelines for Drug Treatment of Arrhythmias (2009). Here we report a very rare case where pilsicainide induced marked negative inotropic and chronotropic effects, despite the absence of any detectable underlying heart disease.
    Case report A 64-year-old woman was transferred to our hospital by ambulance with strong palpitations. She was 150cm in height and weighed 55kg. She was fully conscious and there were no abnormal neurological findings. Blood pressure was 131/93mmHg and her pulse was irregular, with a mean rate of 140bpm (Fig. 1A). Percutaneous oxygen saturation (SpO2) under room air was 96%. She had a history of pAF, which had been treated at another hospital. On that occasion, 100mg of pilsicainide was administered orally and she suffered cardiac arrest. As the patient did not remember this event on her current admission, we started our treatment without having this information. The supervising physician administered 0.5mg of propranolol and 50mg of pilsicainide intravenously for about 8min around midnight, but the AF persisted until the next morning. Her blood test showed no liver or renal dysfunction and her echocardiography study showed normal cardiac function (Table 1). At 9:00am the next morning, we added 0.25mg of intravenous digoxin, and another 50mg of pilsicainide dissolved in 100ml of normal saline was administered from 12:08pm over 10min (Fig. 2A). Mild bradycardia developed during administration (Fig. 2B). Just after the completion of the injection, at 12:22pm, she fell into a state of pulseless electrical activity (Fig. 2C). We immediately started cardiopulmonary resuscitation. As the patient\'s circulatory status did not improve after the intravenous administration of 1mg of epinephrine (Fig. 1B), we inserted a temporary pacemaker at 13:25pm. The stimulation threshold of the temporary pacemaker was below 0.3V. As profound hypotension remained even with these efforts, while no actual cardiac contraction was observed on the echocardiogram (left ventricular ejection fraction 3.6%, Table 1), we decided to use percutaneous cardio-pulmonary support (PCPS) and intra-aortic balloon pumping (IABP), which were able to stabilize her hemodynamic condition. The blood concentration of pilsicainide at this point, approximately 3h after administration, was within the safe and effective range (0.39µg/dl). The left ventricular ejection fraction recovered to 31% by the second day, and as it was almost normalized on the third day (64%), PCPS and IABP were terminated. On the fourth day, the patient was well enough to be extubated (Table 1).
    Discussion We report the case of a patient with pAF who had no specific medical history, but showed catastrophic negative inotropic and chronotropic effects in response to pilsicainide. Although the negative inotropic effect of pilsicainide is believed to be relatively weak, there are some reports of a significant increase in pulmonary artery wedge pressure after its administration [5,6]. It has also been reported that the administration of large doses (3–6mg/kg) of pilsicainide to anesthetized dogs lowered blood pressure and heart rate in a dose-dependent manner [7]. The concentration of serum pilsicainide in these dogs was far higher than in our case. Cardiac suppression has been observed in patients who attempted suicide who took massive doses of pilsicainide and atenolol. In such cases, however, the separate effect of pilsicainide was unclear [8]. In another suicide attempt, where approximately 2000mg of pilsicainide was taken, severe pump failure occurred [9]. Though the patient\'s hemodynamic state in that case was supported by a combination of IABP and PCPS, as in our patient, the hemodynamic progression appears to have been milder, taking into account that a far larger dose of pilsicainide was administered.